Close

Nursing Medication Errors: 5 Stories That Will Make Nurses Double-Check Their Dosages

Common medication errors yield dangerous consequences in these true stories.

Image - Medication Errors in Nursing Image via Unsplash.com/Thought Catalog

Whether you’re signing off on orders or administering medications, your patients trust that you’re going to get it right. But medication errors do happen. In fact, adverse drug events account for almost 700,000 ER visits and 100,000 hospitalizations every year. In many cases, these errors can lead to medical malpractice claims made against individual practitioners or even against whole care teams.

The majority of medication errors are preventable, and knowing how they happen can teach you what to look out for.

To help you, we found five real-life medication error case studies that involved nurses. While these stories can be hard to read, they’re also important reminders of just how easy it can be to make errors with patients’ medications, even if you’re a highly experienced nurse. We’ve highlighted the specific medication error in each case study, how it happened, and what you should take away from these stories to avoid making similar mistakes.

Case Study #1: Incorrectly Calculating Drug Dosages

The Medication Error: A nurse in Seattle performed dosage calculations in her head and accidentally administered a dose to an infant patient that was 10 times higher than the prescribed amount.

How It Happened: The nurse was instructed by a doctor to administer 140 milligrams of calcium chloride to her 8-month-old patient. Thinking that there were 10 milligrams in a milliliter instead of 100, she calculated in her head that she’d need to give the patient 14 milliliters of calcium—a dose that was 10 times higher than prescribed.

The Result: By the time the nurse’s team discovered the mistake, it was too late. The baby girl died five days later.

Your Takeaway: Double- and triple-check your calculations before administering a medication. As tempting as it may be to rely on your brain to calculate dosages, remember that we’re all human and we make mistakes—especially if we’re busy or tired. Consider downloading a dosage calculator app to check your work. You could also ask colleagues to check your calculations and offer to do the same for them. Find a system of checks and balances that works for you, and try to go through it every time you need to prescribe or administer medication to a patient.

Case Study #2: Right Drug, Wrong Patient

The Medication Error: A nurse at a Minnesota nursing home transcribed a resident’s medication order on a different person’s chart. Her colleague also failed to properly match the drug with the patient’s medication administration record (MAR).

How It Happened: According to the Minnesota Department of Health’s official investigative report, two nurses neglected to follow established facility procedures for handling the drug in question. Specifically, the nurse who signed off on the medication put the order on the wrong resident’s MAR. The second nurse failed to double-check the order against that wrong patient’s chart. Additionally, the entire care team failed to catch the errors for nine days.

The Result: The resident was taking the drug, an anticoagulant, because they had a history of developing blood clots. During the nine-day window, the resident developed clots in their brain that eventually caused a large—and fatal—ischemic stroke.

Your Takeaway: As experienced as you may be, it’s important to take the time to double- and even triple-check your work, particularly if you’re working with EHRs. Even if you’re slammed with things to do, remember to slow down and pay attention to what you’re doing.

Case Study #3: Using the Wrong Administration Route

The Medication Error: To alleviate the symptoms of a patient’s allergic reaction, a nurse administered a dose of epinephrine directly into her bloodstream instead of into her thigh.

How It Happened: The patient, who also was a physician, went to the ER with signs of anaphylaxis. They rushed her to trauma, where a nurse administered epinephrine to help alleviate her symptoms. Immediately, the patient felt severe, crushing pain flow through her body that caused her to pass out. When she woke up, the patient realized that the nurse had administered the drug via the wrong route. However, it wasn’t until after she asked the staff about it that they acknowledged an error had been made.

The Result: The error caused mild but reversible damage to the patient’s heart. She continued to suffer from chest pain, palpitations, and exhaustion, and she eventually contacted the hospital to launch a formal investigation into the error.

Your Takeaway: As a nurse, you’re expected to handle everything that comes your way right then and there. That’s why it’s so crucial to find ways to slow yourself down to make sure you’re doing things correctly. If you find yourself in a situation where you’re not familiar with a specific drug’s administration route, ask your colleagues for help. Your patients’ safety is on the line, and it’s always better to be cautious than to try to figure it out on your own.

Case Study #4: Giving Medications at the Wrong Time

The Medication Error: An overnight nurse administered a dose of an antiarrhythmic medication earlier than instructed, which resulted in the patient receiving two doses too close together.

How It Happened: The patient was supposed to take dofetilide every 12 hours. By default, the hospital’s EHR system set his dosing schedule for 6 a.m. and 6 p.m. The night before his surgery, a nurse saw that the patient was expected to receive meds at 6 a.m., but he was also slated to leave for the operating room before 6 a.m. To keep him from skipping a dose, she administered the medication two hours early, at 4 a.m. It was later discovered that the patient had received his evening dose later than usual, at 10 p.m.—so he ended up taking two doses six hours apart instead of 12 hours apart.

The Result: According to the Agency for Healthcare Research and Quality (AHRQ), which published the case study, the patient was found to have “severe QTc prolongation on his electrocardiogram, putting him at high risk for torsades de pointes, a sometimes fatal arrhythmia.” As a result, they had to postpone his surgery until his QTc returned to its regular level.

Your Takeaway: As the AHRQ points out, the nurse wasn’t aware that there were any risks in changing the patient’s dosing schedule. Always ask a colleague or manager for guidance before changing a medication’s dosage or timing. When in doubt, don’t forget that you can always ask the patients themselves. They have the most intimate knowledge of what’s going on with their bodies and can be valuable resources for you.

Case Study #5: Forgetting a Dosage Due to Fatigue

The Medication Error: A nurse in Pennsylvania was fatigued and forgot to administer the second of two chemotherapy treatments to a patient.

How It Happened: The nurse had worked a 12-hour shift but decided to stay on longer to help her team. Earlier that day, one of her patients had been diagnosed with cancer, so she was now responsible for administering two doses of their chemotherapy treatment. The nurse put one of the doses in a drawer for safekeeping and administered the other to the patient. Once she finished administering the first dosage, she headed home—forgetting about the second dose.

The Result: The nurse’s mistake wasn’t discovered until the next day. However, they were able to administer the second dose within the window and the patient was fine.

Your Takeaway: It’s crucial to know your limit when it comes to how much you can work. If you feel like you’ve hit your peak of exhaustion, take a 15- to 30-minute break to recharge. Write out a to-do list, so everything you need to do isn’t swimming in your tired brain. If you’re exhausted, you have a higher likelihood of doing more harm than good to your patients in the long run.

The views expressed in this article are those of the author and do not necessarily reflect those of Cinch™ or Berkshire Hathaway Specialty Insurance Company. This article (subject to change without notice) is for informational purposes only, and does not constitute professional advice. Click here to read our full disclaimer

Back to Top

Take two minutes and see for yourself.

Have a quote already?View your saved quote